Alert archive / Missouri / River Flood Warnings in 2024

River Flood Warning 76, NWS St. Louis, MO

May 17, 2024Jefferson County, Saint Louis County, Missouri

NWS St. Louis, MO issued this river flood warning at May 17, 2024, 7:58 PM CDT for Jefferson County, Saint Louis County, Missouri. It took effect at May 18, 2024, 1:00 PM CDT. It was in force for 7 hr.

The area

The outline as issued.

The facts

Issued
May 17, 2024, 7:58 PM CDT (00:58 UTC)
In effect from
May 18, 2024, 1:00 PM CDT
Expired
May 18, 2024, 7:45 PM CDT
In force
7 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 37 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Meramec River at Arnold (ARNM7). The gauge peaked at 23.89 ft at May 18, 2024, 10:00 AM CDT.

actionminormoderate25303505/1805/1905/20
Action stage
22 ft
Minor stage
24 ft
Moderate stage
35 ft
Major stage
38 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07019300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

287 
WGUS43 KLSX 180058
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
758 PM CDT Fri May 17 2024

...The National Weather Service in St Louis MO has issued a Flood 
Warning for the following rivers in Missouri...

  Meramec River near Arnold.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

This product, along with additional weather and stream information, 
is available at https://water.noaa.gov/wfo/lsx

&&

MOC099-189-191300-
/O.NEW.KLSX.FL.W.0076.240518T1800Z-240520T1200Z/
/ARNM7.1.ER.240518T1800Z.240518T1800Z.240519T0600Z.NO/
758 PM CDT Fri May 17 2024

...FLOOD WARNING IN EFFECT FROM SATURDAY AFTERNOON TO MONDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Meramec River near Arnold.

* WHEN...From Saturday afternoon to Monday morning.

* IMPACTS...At 24.0 feet, Corisande Hills Road begins flooding at 
  this height.  Meramec Bottom Road between Hageman Road and Highway 
  21 begins flooding.

* ADDITIONAL DETAILS...
  - At 7:30 PM CDT Friday the stage was 23.6 feet.
  - Forecast...The river is expected to rise to a crest of 24.0
    feet early tomorrow afternoon. It will then fall below flood
    stage early Sunday morning.
  - Flood stage is 24.0 feet.



&&


               Fld   Observed  Forecasts (7:00 am)
Location       Stg    Stage    Sun   Mon   Tue   Wed   Thu

Meramec River
  Arnold       24.0    23.6    23.9  23.1  21.6  20.8  20.0



&&

LAT...LON 3848 9043 3848 9039 3846 9032 3841 9034
      3845 9043


$$

19
2 follow-up statements
289 
WGUS83 KLSX 181428
FLSLSX

Flood Statement
National Weather Service St Louis MO
928 AM CDT Sat May 18 2024

...The Flood Warning continues for the following rivers in 
Missouri...

  Meramec River near Arnold.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

This product, along with additional weather and stream information, 
is available at https://water.noaa.gov/wfo/lsx

&&

MOC099-189-200230-
/O.EXT.KLSX.FL.W.0076.240519T0000Z-240520T0600Z/
/ARNM7.1.ER.240519T0000Z.240519T0000Z.240519T0000Z.NO/
928 AM CDT Sat May 18 2024

...FLOOD WARNING NOW IN EFFECT FROM THIS EVENING TO EARLY MONDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Meramec River near Arnold.

* WHEN...From this evening to early Monday morning.

* IMPACTS...At 24.0 feet, Corisande Hills Road begins flooding at 
  this height.  Meramec Bottom Road between Hageman Road and Highway 
  21 begins flooding.

* ADDITIONAL DETAILS...
  - At 9:00 AM CDT Saturday the stage was 23.9 feet.
  - Forecast...The river is expected to rise to a crest of 24.0
    feet this evening.
  - Flood stage is 24.0 feet.



&&


               Fld   Observed  Forecasts (7:00 am)
Location       Stg    Stage    Sun   Mon   Tue   Wed   Thu

Meramec River
  Arnold       24.0    23.9    23.9  22.9  21.8  20.8  20.0



&&

LAT...LON 3848 9043 3848 9039 3846 9032 3841 9034
      3845 9043


$$

Pfahler
024 
WGUS83 KLSX 190045
FLSLSX

Flood Statement
National Weather Service St Louis MO
745 PM CDT Sat May 18 2024

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Meramec River near Arnold.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

MOC099-189-190145-
/O.CAN.KLSX.FL.W.0076.000000T0000Z-240519T0045Z/
/ARNM7.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
745 PM CDT Sat May 18 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Meramec River near Arnold.

* ADDITIONAL DETAILS...
  - At 7:30 PM CDT Saturday the stage was 23.8 feet.
  - Forecast...The river has crested below flood stage at 23.8
    feet and will continue to gradually fall.



&&


               Fld   Observed  Forecasts (7:00 am)
Location       Stg    Stage    Mon   Tue   Wed   Thu   Fri

Meramec River
  Arnold       24.0    23.8    22.9  21.8  20.8  20.0  19.1



&&

LAT...LON 3848 9043 3848 9039 3846 9032 3841 9034
      3845 9043


$$

19

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at May 17, 6:28 PM CDT, 1 hour 30 minutes earlier. Its key messages:

  • Isolated to scattered showers and thunderstorms will continue until around sunset. Very localized, minor areal flooding is possible.
  • Largely dry conditions are expected through the weekend with temperatures warming to above average.
  • Indications point toward a more active weather pattern early to mid-next week, including one or more rounds of showers and thunderstorms. There is a potential for strong to severe thunderstorms across portions of the area Tuesday evening and night.
Area forecast discussion, May 17, 6:28 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
628 PM CDT Fri May 17 2024

.KEY MESSAGES...

- Isolated to scattered showers and thunderstorms will continue
  until around sunset. Very localized, minor areal flooding is
  possible.

- Largely dry conditions are expected through the weekend with
  temperatures warming to above average.

- Indications point toward a more active weather pattern early to
  mid-next week, including one or more rounds of showers and
  thunderstorms. There is a potential for strong to severe
  thunderstorms across portions of the area Tuesday evening and
  night.

&&

.SHORT TERM...  (Through Late Sunday)
Issued at 309 PM CDT Fri May 17 2024

Currently, the Mid-Mississippi River Valley is beneath weakly
confluent upper-level flow to the north of a trough traversing the
Southern Plains and Lower Mississippi River Valley. Despite a lack
of large-scale ascent, heating of seasonably moist airmass with
temperatures in the 70s to near 80 F has resulted in isolated to
scattered showers and a few thunderstorms, with greatest coverage,
numerous at times in southeastern MO. Although MLCAPE has reached
1000 to 1500 J/kg, deep-layer shear remains under 20 kt and there is
little dry air to enhance downdrafts, precluding a severe
thunderstorm threat. Slow movement of showers and thunderstorms
could instead lead to very localized, minor areal flooding.

Through the weekend, an upper-level ridge will begin to amplify over
the Mississippi River Valley behind the trough, supporting
predominantly dry conditions through large-scale subsidence and
strengthening of subsidence inversion expected to "cap" most
attempts at shower or thunderstorm development. However, showers and
thunderstorms may come close to northeastern MO and west-central IL
Saturday evening as a broken, dissipating line of showers and
thunderstorms approaches with a weak cold front and then on Sunday
as a potential MCS tracks along that front as it starts to lift back
north. Instead, the main story for the weekend will be predominantly
dry conditions and temperatures rising above average as 850-hPa
temperatures rise above the 90th climatological percentile. This
warming trend includes widespread high temperatures in the 80s F,
with some locations flirting with 90 F on Sunday. Light winds,
radiational cooling, and the lingering moist airmass will also
support development of at least areas of fog in river valleys
overnight through sunrise, especially tonight/Saturday morning when
fog is forecast to have the greatest coverage and possibly become
locally dense. That being said, the exact coverage and lowest
visibilities in the fog is still not completely clear.

Pfahler

&&

.LONG TERM...  (Sunday Night through Next Friday)
Issued at 309 PM CDT Fri May 17 2024

Late Sunday through the middle of next week, the upper-level wave
pattern across the CONUS will become increasing amplified as
longwave trough becomes established over the western CONUS and the
weekend ridge shifts eastward. Resulting strong upper to mid-level
southwesterly flow across the central CONUS, navigated by a parade
of shortwave troughs and overlaying a broad, moist and unstable warm
sector will be favorable for rounds of strong to severe
thunderstorms across portions of the Plains and Mississippi River
Valley during the late Sunday through Thursday timeframe.

Unsurprisingly, there is still plenty uncertainty in the details of
the aforementioned pattern, particularly the timing, amplitude, and
track of each upper-level shortwave trough. There is at least a
consensus in global model guidance that the most vigorous shortwave
trough-driven ascent will remain largely west and northwest of the
CWA through Monday night, along with the greatest threat of strong
to severe thunderstorms. But this leads to northeastern MO and west-
central IL with the highest probabilities of showers and
thunderstorms during that time, perhaps as remnants of severe
thunderstorms from the west.

Tuesday into Wednesday, the track of the upper-level shortwave
troughs and strongest southwesterly flow is indicated to shift
eastward toward the Mid-Mississippi River Valley, leaving portions
of the CWA in a more favorable position for strong to severe
thunderstorms, but many details are still unclear. The highest
probabilities of showers and thunderstorms are 50 to 70 percent
Tuesday evening and night ahead of an approaching cold front, along
with ensemble model guidance probabilities of SBCAPE greater than
1500 J/kg at 40 to 60 percent within deep-layer shear of 35 to 50 kt-
-sufficient for at least a few strong to severe thunderstorms. One of
 the main forecast uncertainties is the eastward progression of
 the cold front, helping to determine if the most likely area for
 strong to severe thunderstorms includes the CWA on Tuesday and if
 that threat (and the cold front) remains in the CWA again on
 Wednesday. Ensemble model guidance still demonstrate a spread in
 frontal timing, although there has been some increase in
 membership toward a slower frontal passage, remaining in the CWA
 on Wednesday. Aside from showers and thunderstorms, temperatures
 are expected to remain above average ahead of the front with the
 entire NBM temperature distribution above average. The NBM
 interquartile temperature range increases to around 10 F on
 Wednesday with frontal timing variability. This spread remains
 through the end of the week behind the front, with nearly equal
 distribution above and below average owing to growing
 uncertainties in the upper-level pattern.

Pfahler

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 622 PM CDT Fri May 17 2024

Isolated to widely scattered showers and thunderstorms will
continue south of the Missouri river through sunset. Coverage and
strength are already weakening, so the convection may not even
last that long. Elsewhere and otherwise, VFR conditions are
expected to prevail through the evening. Areas of fog will likely
develop after 06Z, primarily in locations that received rain this
afternoon such as the eastern Ozarks and parts of southwest
Illinois, and other fog-prone areas such as river valleys. Fog
should dissipate quickly after sunrise on Saturday and VFR
conditions are expected to prevail thereafter.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 17, 3:13 PM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
313 PM CDT Fri May 17 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-182015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
313 PM CDT Fri May 17 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms early this evening. Very
localized, minor areal flooding is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Sunday night through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Pfahler

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:16 PM CDTRiver Flood WarningLSXSaint Charles70 hr

Nearby

River Flood Warnings in Missouri, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.